Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 9, 2021, 11:24 PM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 11:24 PM EDT (03:24 UTC)
- Expired
- Jul 10, 2021, 12:15 AM EDT
- In force
- 51 min
- Issued by
- NWS New York, NY
The radar
The Boston radar (KBOX), 89 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
584
WWUS81 KOKX 100324
SPSOKX
Special Weather Statement
National Weather Service New York NY
1124 PM EDT Fri Jul 9 2021
CTZ008-012-100415-
Southern New London-Northern New London-
1124 PM EDT Fri Jul 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON COUNTY...
At 1123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Scotland to Waterford. Movement was east
at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Jewett City, Norwich, New London, Groton, Mystic, Waterford, East
Lyme, Ledyard, Griswold, Lebanon, Preston, Lisbon, Sprague, Bozrah
and Voluntown.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4136 7184 4135 7183 4132 7184 4132 7186
4133 7189 4129 7200 4130 7216 4127 7220
4127 7223 4166 7217 4163 7196 4164 7186
4164 7179
TIME...MOT...LOC 0323Z 255DEG 20KT 4168 7209 4136 7214
$$
MWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:28 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 9, 8:28 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
828 PM EDT Fri Jul 9 2021
.SYNOPSIS...
A cold front slides into the region tonight and lingers on
Saturday. High pressure briefly builds in Saturday Night, before
a warm front approaches from the south on Sunday and then
slowly lifts north into early next week. A cold front slowly
approaches Wednesday into the end of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An approaching shortwave and surface cold front is interacting
with a marginally unstable environment and a strengthening
unidirectional deep layer shear environment to allow for
scattered clusters of thunderstorms to develop across western
NJ and Central NY/New England. The activity across western NJ,
likely associated with a developing weak wave, will move across
NYC/NJ metro this evening while gradually weakening as it moves
to the coast. There is also potential for convection to develop
across S CT later this evening through midnight as cold front
presses down into the area.
The severe threat has diminished as weak mid-level lapse rates
and marginal instability have only managed low topped multi-
cell clusters. There is potential for localized urban and poor
drainage flooding, with a low threat for flash flooding with
this activity. Rainfall rates have been generally less than
1"/hr, but cell-cell interaction, slow movement and already
saturated grounds, presents the localized flash flood threat.
This activity should weaken through this evening, but will have
to be monitored mainly for flood potential.
Gradual clearing after midnight, but with moist low-level,
patchy fog and stratus over eastern coastal areas is possible.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Weak shortwave energy slides through on Saturday, with weak
troughing remaining in wake of a weak surface low.
The result will be considerable diurnal cu development, with
isolated to scattered shower activity. Temps will run slightly
below seasonable, upper 70s to lower 80s, on Saturday.
Briefing drying conds Sat night in wake of shortwave and as
high pressure builds in from the west.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Western Atlantic ridging will build over the eastern seaboard
Sunday through at least the middle of next week. Model guidance
is in pretty good agreement with this solution overall. A slow
moving upper level low is expected to meander across the Plains
Sunday into Monday, before lifting up towards the Great Lakes on
Tuesday. A surface low will be associated with this system,
helping force the frontal boundary that shifts to our south
Saturday back north as a warm front. The warm front approaches
Sunday and then may lie near or over the region on Monday before
lifting north Monday night into Tuesday. A shortwave may pass
to the north Thursday into Friday helping to flatten the ridge
along the east coast and bring a cold front towards the area.
The main challenge in the long term revolves around convection
chances. It appears that there is a chance at seeing showers
and thunderstorms each afternoon and evening. The approaching
warm front Sunday into Monday should help serve as a focus.
However, one negating factor is the building heights aloft from
the ridge. There is also no appreciable shortwave energy that
does not appear to be attached to the model developing
convection. For these reasons, have capped PoPs off at chance
both Sunday and Monday, a bit lower than the NBM. The ridge only
builds further on Tuesday, which should help push the warm
front well north of the area. Convection chances look to depend
on if the ridge axis is to the east or more over the region.
Slightly lower heights with the ridge to the east may help
develop diurnally driven convection Tuesday afternoon and
evening. Have again capped PoPs off at chance, lower than the
NBM. Chances for showers, possibly thunderstorms, look to
continue each afternoon and evening through the rest of the week
as the ridge slowly breaks down and the next frontal system
approach.
Near normal temperatures Sunday and Monday look to trend above
normal for the rest of the week. Temperatures may once again hit
or exceed 90 degrees in urban NE NJ and the NYC metro Wednesday
through Friday. With dew points in the upper 60s and low 70s,
this may translate to heat indices 95 or higher.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A cold front then crosses the region this evening into tonight.
High pressure returns on Saturday.
VFR conditions prevail through early this evening. Showers and
thunderstorms this evening could bring localized MVFR or IFR
conditions in this activity. Any thunderstorm could produce a
brief wind shift to the NW and gusty winds.
Winds then gradually shift to the NW and N overnight into early
Saturday morning behind the cold front. N-NNE flow under 10 kt
expected after 12z Saturday.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for timing of TSRA this evening.
.OUTLOOK FOR 00Z SATURDAY THROUGH WEDNESDAY...
.Sat...Mainly VFR. Isolated afternoon/evening showers possible.
.Sun-Wed... Mainly VFR. MVFR possible in chance of afternoon and
evening showers and thunderstorms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
NW winds have diminished below SCA in the wake of TS Elsa.
Southerly ocean swells of 5 to 9 ft will slowly subside to 4 to
6 ft tonight and below SCA levels Saturday morning.
Sub SCA conditions are expected Saturday Night through
Wednesday with a relatively weak pressure gradient in place.
&&
.HYDROLOGY...
Considerable residual flooding continues across S CT will be
slow to subside today, and rises on S CT area rivers and streams
will continue into Saturday.
Slow moving clusters of thunderstorms present potential for
localized urban and poor drainage flooding this evening, with a
low threat for flash flooding. Rainfall rates have been
generally less than 1"/hr, but cell-cell interaction, slow
movement and already saturated grounds, presents the localized
flash flood threat. This activity should weaken through this
evening, but will have to be monitored if it moves over S CT.
This area would have a very low tolerance to any additional
rain.
It is unknown if there will be any hydrologic issues with
possible showers and thunderstorms each afternoon and evening
Sunday into the middle of next week.
&&
.TIDES/COASTAL FLOODING...
There remains a high risk of rip currents at the ocean beaches
through this evening for all Long Island beaches. Surf height
of around 3-6 ft, highest east, will continue today in long
period SE swells.
There is a high risk of rip currents continuing for the eastern
ocean beaches on Saturday, and a moderate risk for the western
LI and NYC beaches. 3 to 5 ft surf, highest east.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
178-179.
High Rip Current Risk through Saturday evening for NYZ080-081.
NJ...None.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...DS/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...DS
AVIATION...DS
MARINE...DS/NV
HYDROLOGY...DS/NV
TIDES/COASTAL FLOODING...NVHazardous weather outlook, Jul 9, 2:17 PM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service New York NY 217 PM EDT Fri Jul 9 2021 NYZ075-080-081-178-179-101830- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 217 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will move into the region between 6 and 10 pm. Isolated strong to severe thunderstorms are possible, with damaging wind gusts the main threat. The threat for flash flooding with this activity is low and isolated as movement with any individual storm will limit rainfall, but any cell interactions or training on already saturated grounds present a non- zero threat. There is a high risk for rip current development through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a high risk for rip current development on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-101830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 217 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will move into the region between 6 and 10 pm. Isolated strong to severe thunderstorms are possible, with damaging wind gusts the main threat. The threat for flash flooding with this activity is low and isolated as movement with any individual storm will limit rainfall, but any cell interactions or training on already saturated grounds present a non- zero threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-101830- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 217 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will move into the region between 6 and 10 pm. Isolated strong to severe thunderstorms are possible, with damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 9, 6:10 PM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service New York NY
610 PM EDT Fri Jul 9 2021
NJZ004-103-105>108-092315-
Eastern Union-Eastern Essex-Western Bergen-Western Union-Western
Essex-Eastern Passaic-
610 PM EDT Fri Jul 9 2021
...AN AREA OF THUNDERSTORMS WILL AFFECT EASTERN PASSAIC...
NORTHEASTERN UNION AND ESSEX COUNTIES...
At 609 PM EDT, thunderstorms were clustered over Mountain Lakes, or
near Morristown, moving east at 20 mph.
Winds in excess of 30 mph are possible with this activity.
Locations impacted include...
Newark, Paterson, Elizabeth, Passaic, Wayne, Bloomfield, Orange,
Summit, Millburn, Caldwell, Hawthorne, Fairfield, Union, Clifton and
East Orange.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4072 7439 4076 7436 4077 7436 4079 7437
4082 7433 4086 7432 4087 7434 4090 7433
4090 7427 4093 7429 4098 7428 4098 7407
4097 7407 4092 7408 4089 7413 4086 7411
4075 7417 4073 7416 4074 7413 4064 7416
TIME...MOT...LOC 2209Z 277DEG 16KT 4089 7444Special weather statement, Jul 9, 8:59 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service New York NY
859 PM EDT Fri Jul 9 2021
NJZ004-006-103>108-100145-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-
859 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...CENTRAL BERGEN AND ESSEX COUNTIES...
At 858 PM EDT, a strong thunderstorm was located over Morris Plains,
or near Morristown, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Bloomfield, Hackensack, Orange, Paramus, Ridgewood, Summit
and Lyndhurst.
LAT...LON 4066 7440 4067 7441 4066 7445 4068 7445
4072 7439 4075 7436 4076 7436 4076 7438
4079 7437 4082 7433 4086 7432 4087 7434
4090 7433 4090 7427 4093 7429 4102 7427
4101 7400 4070 7403 4068 7406 4065 7407
TIME...MOT...LOC 0058Z 268DEG 13KT 4084 7446
DJSpecial weather statement, Jul 9, 9:24 PM EDT, 2 hours before
Special Weather Statement
National Weather Service New York NY
924 PM EDT Fri Jul 9 2021
NJZ006-106>108-NYZ072-074-075-176>179-100215-
Hudson-Eastern Union-Eastern Essex-Western Union-Northern
Queens-Southern Queens-New York (Manhattan)-Northern Nassau-Kings
(Brooklyn)-Richmond (Staten Is.)-Southern Nassau-
924 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHEASTERN
ESSEX...QUEENS...RICHMOND...KINGS...NEW YORK (MANHATTAN) AND
SOUTHWESTERN NASSAU COUNTIES...
At 924 PM EDT, a strong thunderstorm was located over Coney Island,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jersey City, Jamaica, Elizabeth, Flatbush, Flushing, Bayonne,
Hoboken, Plainfield, Linden, Valley Stream, Long Beach, Coney Island,
Garden City, Lynbrook and Mineola.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4051 7424 4050 7428 4051 7426 4055 7425
4057 7421 4060 7422 4059 7428 4061 7431
4060 7446 4066 7440 4067 7440 4065 7445
4067 7446 4068 7443 4081 7362 4057 7358
4057 7376 4053 7393 4055 7395 4054 7398
TIME...MOT...LOC 0124Z 250DEG 29KT 4060 7398
DJSpecial weather statement, Jul 9, 10:11 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
1011 PM EDT Fri Jul 9 2021
NJZ006-104-106-108-NYZ072>075-176>179-100300-
Hudson-Eastern Union-Eastern Essex-Eastern Bergen-Northern
Queens-Southern Queens-Bronx-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-Richmond (Staten Is.)-Southern Nassau-
1011 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...NORTHEASTERN UNION...
SOUTHEASTERN ESSEX...QUEENS...RICHMOND...BRONX...KINGS...NEW YORK
(MANHATTAN) AND NASSAU COUNTIES...
At 1008 PM EDT, a strong thunderstorm was located over Brooklyn
Heights, or near Crown Heights, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Jamaica, Elizabeth, Flatbush, Flushing, Bayonne,
Mott Haven, Levittown, Hoboken, East Tremont, Valley Stream, Glen
Cove, Plainview and Coney Island.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4071 7425 4074 7421 4078 7420 4089 7384
4087 7374 4086 7366 4092 7364 4092 7350
4090 7348 4084 7345 4070 7343 4057 7402
4059 7403 4060 7403 4056 7408 4054 7416
TIME...MOT...LOC 0208Z 250DEG 29KT 4069 7399
DJSpecial weather statement, Jul 9, 10:58 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service New York NY
1058 PM EDT Fri Jul 9 2021
CTZ005-009-010-100345-
Northern Fairfield-Southern Fairfield-Southern New Haven-
1058 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD AND SOUTH CENTRAL NEW
HAVEN COUNTIES...
At 1058 PM EDT, a strong thunderstorm was located over Darien, or
near Stamford, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bridgeport, Stamford, Norwalk, Milford, Shelton, New Canaan, Newtown,
Fairfield, Greenwich, Stratford, Trumbull, Westport, Darien, Monroe
and Wilton.
LAT...LON 4121 7297 4119 7300 4120 7306 4117 7310
4114 7309 4116 7317 4110 7325 4112 7330
4110 7333 4105 7338 4099 7356 4100 7359
4097 7361 4098 7365 4101 7365 4107 7370
4118 7356 4121 7348 4123 7349 4143 7323
TIME...MOT...LOC 0258Z 227DEG 24KT 4107 7351
DJSpecial weather statement, Jul 9, 11:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1124 PM EDT Fri Jul 9 2021
CTZ008-012-100415-
Southern New London-Northern New London-
1124 PM EDT Fri Jul 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON COUNTY...
At 1123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Scotland to Waterford. Movement was east
at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Jewett City, Norwich, New London, Groton, Mystic, Waterford, East
Lyme, Ledyard, Griswold, Lebanon, Preston, Lisbon, Sprague, Bozrah
and Voluntown.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4136 7184 4135 7183 4132 7184 4132 7186
4133 7189 4129 7200 4130 7216 4127 7220
4127 7223 4166 7217 4163 7196 4164 7186
4164 7179
TIME...MOT...LOC 0323Z 255DEG 20KT 4168 7209 4136 7214
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:24 PM EDT | Special Weather Statement | OKX | Kings, Queens, Richmond | 51 min |
| Jul 9, 10:06 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 116 min |
| Jul 9, 10:11 PM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 49 min |
| Jul 9, 8:59 PM EDT | Special Weather Statement | OKX | Bergen, Essex, Hudson, Union | 46 min |
| Jul 9, 10:58 PM EDT | Special Weather Statement | OKX | 47 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.